Evaluation of cardiac safety of lapatinib therapy for ErbB2-positive metastatic breast cancer: A single center experience


Dogan E., YORGUN H. , Petekkaya I., ÖZER N. , Altundag K., Ozisik Y.

MEDICAL ONCOLOGY, vol.29, no.5, pp.3232-3239, 2012 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 29 Issue: 5
  • Publication Date: 2012
  • Doi Number: 10.1007/s12032-012-0253-5
  • Title of Journal : MEDICAL ONCOLOGY
  • Page Numbers: pp.3232-3239

Abstract

Lapatinib is a dual tyrosine kinase inhibitor (TKI) that has a considerable efficacy in ErbB2-positive metastatic breast cancer (MBC). Previous studies revealed that TKIs caused cardiotoxicity in approximately 10 % of the patients. This study assessed the cardiac safety of lapatinib in women with ErbB2-positive MBC. In this observational single center study, all patients with ErbB2-positive MBC who were previously treated with anthracycline, taxanes, and trastuzumab in the adjuvant and/or metastatic setting were assigned to receive lapatinib at a dose of 1,250 mg per day continuously plus capecitabine at a dose of 2,000 mg/m(2) in two divided doses on days 1 through 14 of a 21-day cycle. Cardiac toxicity was assessed with symptoms, transthoracic echocardiography, electrocardiography and biochemical markers (brain natriuretic peptide (BNP), creatine kinase (CK) and creatine kinase-MB) at baseline and every 9 weeks until disease progression. Twenty-six patients were treated with lapatinib and capecitabine therapy for a median of 18 (range 3-60) weeks. The median age was 48 (range 28-83) years. All patients had ErbB2-positive MBC. Among 25 eligible patients, 5 (19.2 %) patients experienced new cardiac events compared with baseline findings. Of these 5 patients, 1 (3.8 %) had T wave negativity, 1 (3.8 %) had sinus tachycardia, 1 (3.8 %) had grade 1 (453 ms) QT prolongation, and 2 (7.7 %) had decreased LVEF below the critical level. Among eligible 21 patients, 2 (7.7 %) had increased BNP, 1 (3.8 %) had increased CK, and 1 (3.8 %) had increased CK-MB level compared with baseline. No serious cardiac events that required monitorization or medication occurred. There was no statistically significant relationship between the duration of lapatinib administration and LVEF changes, QT prolongation, BNP, CK, and CK-MB level. According to our findings, lapatinib was safe and well tolerated and has a low incidence of cardiac side effects. Therefore, it seemed that cardiotoxicity was not a class effect of TKIs. However, despite the absence of clinically significant adverse cardiac effects under lapatinib therapy, the incidence of cardiotoxicity reported in our study was higher than previous lapatinib studies.